Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 192, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 19, 2017, 8:12 PM CDT for Brown County, Marshall County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2017, 8:12 PM CDT (01:12 UTC)
- Expired
- Sep 19, 2017, 8:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 44 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 3:37 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2563 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
342
WUUS53 KABR 200112
SVRABR
SDC013-091-200145-
/O.NEW.KABR.SV.W.0192.170920T0112Z-170920T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service ABERDEEN SD
Issued by National Weather Service Sioux Falls SD
812 PM CDT TUE SEP 19 2017
The National Weather Service in ABERDEEN has issued a
* Severe Thunderstorm Warning for...
Northwestern Marshall County in northeastern South Dakota...
Northeastern Brown County in northeastern South Dakota...
* Until 845 PM CDT
* At 812 PM CDT, a severe thunderstorm was located over Hecla, or 17
miles south of Oakes, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
northwestern Marshall and northeastern Brown Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in ABERDEEN.
&&
A tornado watch remains in effect until midnight CDT for northeastern
South Dakota.
LAT...LON 4565 9820 4573 9838 4594 9825 4594 9793
4593 9793
TIME...MOT...LOC 0112Z 205DEG 43KT 4589 9810
HAIL...1.00IN
WIND...60MPH
$$
Ferguson1 follow-up statement
398
WWUS53 KABR 200130
SVSABR
Severe Weather Statement
National Weather Service ABERDEEN SD
Issued by National Weather Service Sioux Falls SD
830 PM CDT TUE SEP 19 2017
SDC013-091-200145-
/O.CON.KABR.SV.W.0192.000000T0000Z-170920T0145Z/
Marshall SD-Brown SD-
830 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES...
At 830 PM CDT, a severe thunderstorm was located over Hecla, or 17
miles south of Oakes, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hecla, Sand Lake Wildlife Refuge and Houghton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
ABERDEEN.
&&
A tornado watch remains in effect until midnight CDT for northeastern
South Dakota.
LAT...LON 4565 9820 4573 9838 4594 9825 4594 9793
4593 9793
TIME...MOT...LOC 0130Z 210DEG 24KT 4588 9810
HAIL...1.25IN
WIND...60MPH
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:19 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 19, 6:19 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 619 PM CDT Tue Sep 19 2017 .UPDATE... Issued at 603 PM CDT Tue Sep 19 2017 Tornado Watch 487 remains in effect through midnight CDT. Thunderstorms appear to finally be developing. Parameters describing how severe storms can become are all rather healthy this evening, so the concern for large hail, damaging winds and tornados persists through late this evening. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 255 PM CDT Tue Sep 19 2017 The threat for severe storms over the next couple of hours will be the main forecast challenge. As of 20Z, an area of low pressure is located over NW North Dakota with a cold front approaching the Missouri River Valley. Pre-frontal thunderstorms have developed within the past hour. This convection developed a bit sooner than expected. An approaching upper level trough will erode the remaining convective inhibition with more widespread convection developing within the next hour or two. Very high 0-6 km bulk shear values and steep low level lapse rates, very large hail will be possible with some thunderstorms. 0-1 km bulk shear values, along with high values over 0-3 km SRH, there is a threat for tornadoes as well with discrete supercells. Storms should consolidate into the line of storms after 0Z with damaging winds and hail becoming the main threat. While PWATS are exceedingly high, fast storm motion will limit locally heavy rainfall. The convection should exit this CWA before 9Z with dry conditions expected on Wednesday. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 255 PM CDT Tue Sep 19 2017 The extended period starts off fairly quiet with the region between high pressure to the east and a low pressure trough over the Rockies. Dry conditions are anticipated until the trough/front reaches the area Friday night. The boundary then looks to remain nearly stationary from the western high plains to the western Great Lakes through the weekend and into the day Monday, keeping precipitation chances fairly high. Little in the way of instability, so expect the precipitation to be generally just rain. High pressure moves back in Monday night and Tuesday, bringing a return to dry conditions. Temperatures will be right around normal on Wednesday, with highs in the lower to mid 70s. Warmer air moves in Thursday ahead of the approaching boundary, with highs mainly in the 80s. Will be a fairly tight temperature gradient on Friday as the front moves in, with highs ranging from the mid 60s northwest to the mid 80s southeast. Cooler air then settles in with the precipitation chances over the weekend and with the high coming in behind it. Highs will be in the upper 50s to mid 60s Saturday through Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 603 PM CDT Tue Sep 19 2017 A cold front along the Missouri River valley will be picking up speed here over the next few hours, working east into MN by late tonight. The low stratus and areas of fog from earlier today have dissipated and guidance shows that, outside of convection, VFR conditions are forecast over the next 24 hours. Thunderstorms have been slow to get going this afternoon in this forecast area, but it appears that the storms are beginning to fire up in the James River valley and also back along the cold front over the Missouri River valley. Some of these storms should become severe, with large hail, damaging winds and even a tornado or two. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...SD LONG TERM...Parkin AVIATION...Dorn
Hazardous weather outlook, Sep 19, 3:17 AM CDT, 16 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 317 AM CDT Tue Sep 19 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201200- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 317 AM CDT Tue Sep 19 2017 /217 AM MDT Tue Sep 19 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Strong to severe storms are possible this afternoon and evening over eastern South Dakota and west central Minnesota as a strong cold front moves east across the area. Damaging hail will be possible. There is even a tornado threat, particularly from mid afternoon into the early evening hours. However, the biggest threat will be damaging winds over 60 mph, as storms likely form a line or lines and move over far eastern South Dakota and western Minnesota in the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from mid afternoon through this evening. Wind, hail, tornado, and other reports can be relayed to the Aberdeen National Weather Service by calling, or through our Facebook and Twitter pages. KF
In the hours before
Local storm report, Sep 19, 7:21 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
721 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 1 WNW FREDERICK 45.84N 98.53W
09/19/2017 E0.75 INCH BROWN SD PUBLIC
&&
SRFLocal storm report, Sep 19, 7:26 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
726 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 2 SW VAYLAND 44.47N 98.82W
09/19/2017 E0.88 INCH HAND SD EMERGENCY MNGR
&&
SRFLocal storm report, Sep 19, 7:29 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 7 SSW HILLSVIEW 45.58N 99.64W
09/19/2017 M1.75 INCH EDMUNDS SD EMERGENCY MNGR
&&
SRFLocal storm report, Sep 19, 7:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 3 NW WESTPORT 45.68N 98.53W
09/19/2017 E1.00 INCH BROWN SD CO-OP OBSERVER
4 INCH DIAMETER APPLES BLOWN OFF TREE. 1.05
INCHES OF RAIN FELL IN 20 MINUTES.
&&
RVLocal storm report, Sep 19, 7:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
752 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 6 WSW HOUGHTON 45.72N 98.31W
09/19/2017 M1.00 INCH BROWN SD EMERGENCY MNGR
&&
RLLocal storm report, Sep 19, 8:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 5 W HOUGHTON 45.76N 98.31W
09/19/2017 E1.50 INCH BROWN SD EMERGENCY MNGR
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:01 PM CDT | Tornado Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 29 min |
| Sep 19, 7:23 PM CDT | Tornado Warning | ABR | McPherson | 20 min |
| Sep 19, 7:29 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 46 min |
| Sep 19, 7:40 PM CDT | Tornado Warning | ABR | Spink | 35 min |
| Sep 19, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 44 min |
| Sep 19, 7:52 PM CDT | Tornado Warning | ABR | McPherson | 24 min |
| Sep 19, 8:13 PM CDT | Tornado Warning | ABR | Clark, Spink | 32 min |
| Sep 19, 8:23 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Spink | 37 min |
| Sep 19, 8:28 PM CDT | Tornado Warning | ABR | Clark, Spink | 32 min |
| Sep 19, 8:41 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 34 min |
| Sep 19, 8:53 PM CDT | Tornado Warning | ABR | Clark, Codington, Day, Spink | 37 min |
| Sep 19, 9:24 PM CDT | Tornado Warning | ABR | Clark, Codington, Day | 36 min |
| Sep 19, 9:54 PM CDT | Tornado Warning | ABR | Codington, Day, Grant, Roberts | 15 min |
| Sep 19, 10:43 PM CDT | Areal Flood Warning | ABR | Codington | 3 hr |
| Sep 19, 10:49 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 41 min |
| Sep 19, 11:26 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 19 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.